Anti-inflammatory steroid drugs may increase diabetes risk after just a week of treatment, study
Anti-inflammatory drugs such as prednisolone help people deal with allergy, asthma, arthritis and other inflammatory diseases
Individuals who take a commonly prescribed anti-inflammatory drug might have a higher risk of diabetes, according to a new study. In just after seven days of treatment, the drug could disturb the body's handle over blood sugar, says the study.
Anti-inflammatory drugs such as prednisolone, for instance, belong to the class of steroid hormones or Glucocorticoids (GCs) that help people deal with allergy, asthma, arthritis and other inflammatory diseases.
According to the team, the findings can help doctors determine the best GC dose that can balance out treatment benefits for inflammation with potentially negative effects of increased diabetes risk.
A previous report estimated that the prevalence of glucocorticoid use in the US was 1.2%.
Previous studies have also shown that long term use of the drug raises the risk of diabetes and obesity. The current study, on the other hand, examines the short-term effects of GCs at the more regularly prescribed lower doses.
"This is the first study to examine the very short-term metabolic effects of commonly prescribed doses of glucocorticoids on healthy men and indicates that even at these lower doses, glucose [sugar] metabolism is impaired, suggesting an increased risk of diabetes with continued treatment," says Dr Riccardo Pofi, from Sapienza University of Rome.
In the current study, Pofi and the team gave healthy men commonly prescribed doses—10 and 15mg—of a type of GCs: prednisolone. To look for changes in sugar control, they adopted an indirect method: they monitored metabolic markers in the body, which act like signatures of abnormality in the body, after a week's treatment.
The markers indicated that these individuals were showing impaired control over blood sugar levels. Other parameters for monitoring blood sugar levels such as fasting blood sugar levels, weight, and general health -- remained normal.
"This suggests that we need to more accurately assess GC use in patients to prevent and reduce the undesired effects, especially in patients for which steroid treatment is essential for life," says Dr Pofi. The team also stresses that medical professionals should be more aware of these risks and may need to monitor patients both on short and longer-term therapy.
"We know that glucocorticoid treatment can lead to high blood sugar levels and steroid-induced diabetes, but there is still a lot to learn about why this happens and what could be done to prevent it. While this research helps build a clearer picture of what happens inside the body during glucocorticoid treatment, it’s a very small, short-term study," Emily Burns, head of research communications at Diabetes UK told DailyMail.
Dr Pofi and team will expand their study by performing further studies to paint a clear picture of how GCs increase diabetes risk. They will draw up plans to assess whether the combination of GCs and diabetes drugs can erase some of the unwanted side effects of GCs.